Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 111, NWS Sioux Falls, SD

July 25, 2015Aurora County, Brule County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2015, 9:13 PM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2015, 9:13 PM CDT (02:13 UTC)
Expired
Jul 25, 2015, 10:00 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 178 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 4:03 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.2 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2015-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2015-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS53 KFSD 260213
SVRFSD
SDC003-015-073-260300-
/O.NEW.KFSD.SV.W.0111.150726T0213Z-150726T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT SAT JUL 25 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 913 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
  KIMBALL...MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  KIMBALL AROUND 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
SOUTH DAKOTA.

LAT...LON 4394 9902 4393 9893 4398 9893 4400 9888
      4380 9856 4368 9900 4389 9912
TIME...MOT...LOC 0213Z 319DEG 10KT 4387 9889 

HAIL...1.00IN
WIND...60MPH
 
$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 5:36 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 25, 5:36 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 PM CDT SAT JUL 25 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 332 PM CDT SAT JUL 25 2015

OCCASIONAL CONVECTION CONTINUES TO FIRE UP OFF AND THIS AFTERNOON
PRIMARILY SOUTH OF INTERSTATE 90. 700MB TEMPERATURES ARE ONLY AROUND
+8C SO THE ATMOSPHERE IS CERTAINLY NOT CAPPED WITH ABUNDANT
MOISTURE. THEREFORE IT DOES NOT TAKE A LOT TO GET STORMS GOING.
RESPONSIBLE FOR THIS...IS THE 18Z GRIDDED ANALYSIS SHOWS A 700MB
SHORT WAVE EXTENDING FROM NORTHWEST SD TO EAST CENTRAL NEB. THIS
WAVE MOVES VERY LITTLE THROUGH 00Z SUNDAY...AND IS REPLACED BY A
STRONGER WAVE MOVING INTO OUR WESTERN ZONES BY THIS EVENING.
CURRENTLY THIS SECOND AND STRONGER WAVE IS STILL OUT AROUND
NORTHWEST SD...SO IT IS DIFFICULT TO ASCERTAIN JUST HOW EXACTLY IT
WILL EVOLVE TONIGHT IN OUR AREA. ONE THING IS FOR SURE IN THE NEARER
TERM...IS THAT THE CURRENT CONVECTION HAS BASICALLY SCOURED OUT OUR
WESTERN ZONES FOR THE TIME BEING ALLOWING THEM TO HEAT UP AND BECOME
RATHER UNSTABLE. CURRENT THOUGHTS ARE THAT BECAUSE OF THIS...
SCATTERED CONVECTION MAY DEVELOP ACROSS OUR WESTERN ZONES THIS
EVENING AS THE SECOND SHORT WAVE APPROACHES...POSSIBLY BECOMING A
BIT MORE NUMEROUS IN EAST CENTRAL SD AS THE EVENING PROGRESSES. BUT
AGAIN WITH NO REAL LOW LEVEL BOUNDARIES TO KEY ON...THE EXACT TIMING
AND PLACEMENT FOR THE BEST CHANCES OF STORMS REMAIN RATHER UNCERTAIN
TONIGHT.

THE SHORT WAVE THEN PROGRESSES TO OUR EXTREME EASTERN ZONES BY 12Z
SUNDAY BEFORE EXITING. THEREFORE THE BEST STORM CHANCES SHOULD BE
EAST OF I 29 AFTER THE MIDDLE OF TONIGHT...WITH LITTLE REMAINING IN
OUR EAST BY 12Z SUNDAY. THERE COULD BE STRATUS AROUND FOLLOWING THE
RAINFALL...ESPECIALLY ALONG AND EAST OF THE JAMES RIVER VALLEY LATE
TONIGHT AND SUNDAY MORNING FOLLOWING THE GFS20. BELIEVE THE STRATUS
IS TOO FAR WEST ON THE NAM. AT ANY RATE AS THE STRATUS LIFTS...WE
ARE LOOKING AT ANOTHER WARM AND HUMID DAY ON SUNDAY WITH SOME
POSSIBLE REDEVELOPMENT OF ISOLATED STORMS EAST OF I 29 LATE SUNDAY
AFTERNOON UNDER A TOWERING CU FIELD. BELIEVE THE CURRENT SPC SLIGHT
RISK OUTLOOK IS GOOD FOR TONIGHT...PRIMARILY TARGETING THE JAMES AND
MO RIVER VALLEYS IF ONE IS TO BELIEVE THE MU CAPE AND WIND SHEAR
FIELDS. FOR INSTANCE EAST OF THE SLIGHT RISK AREA...MID LEVEL WINDS
ARE FORECAST TO BE RATHER WEAK TONIGHT AT ONLY 20 TO 25 KNOTS
COMPARED TO 30 TO 35 KNOTS IN THE SLIGHT RISK AREA. THIS FOLLOWS
SUIT ON THE 0-6KM BULK SHEAR VECTORS WHICH ARE QUITE STOUT FOR THIS
TIME OF YEAR IN THE SLIGHT RISK AREA AVERAGING 45 TO 50 KNOTS. 925-
850MB MU CAPE VALUES PER THE NAM ARE INDEED AROUND 2000-3000 J/KG
THIS EVENING AND OVERNIGHT IN THE JAMES AND MO RIVER VALLEYS WHICH
SHOULD SUPPORT ROTATING UPDRAFTS CAPABLE OF PRODUCING SOME LARGE
HAIL COUPLED WITH STRONG WIND GUSTS. ONE FINAL NOTE...LOOKED AT HEAT
INDEX VALUES FOR SUNDAY AFTERNOON AND THEY CURRENTLY DO NOT WARRANT
A HEADLINE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 332 PM CDT SAT JUL 25 2015

THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT
WEEK AS A SERIES OF WAVES LIFTS INTO THE REGION. WITH THE UPPER
RIDGE AXIS CENTERED OVER THE HIGH PLAINS AND VERY SLOWLY SHIFTING
EASTWARD ACROSS THE PLAINS THROUGH TUESDAY...HOT AND HUMID
CONDITIONS WILL PERSIST. EXPECT DEWPOINTS HOVER NEAR 70 AND HIGHS TO
REACH 85 TO 95 ON MONDAY. WITH A WAVE LIFTING INTO THE CENTRAL HIGH
PLAINS SUNDAY NIGHT...WILL LEAVE LOW END CHANCES OF THUNDERSTORMS
NEAR THE MISSOURI RIVER WHERE MOISTURE RETURN IS A BIT BETTER
OVERNIGHT. THE GFS IS MORE ROBUST WITH THIS ACTIVITY SPREADING
ACROSS MUCH OF THE FORECAST AREA...HOWEVER THE GENERAL CONSENSUS
FOCUSES THE CONVECTION AROUND I80 WITH A FEW STRAY STORMS WORKING
INTO OUR EXTREME SOUTH AND WEST.

BREEZY SOUTHERLY WINDS DEVELOP ON MONDAY AND MONDAY NIGHT AHEAD OF A
MORE SUBSTANTIAL WEATHER SYSTEM DEEPENING OVER THE NORTHERN ROCKIES.
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT...BUT
WITHOUT MUCH CONVERGENCE/SUPPORT...WILL STICK WITH CHANCE POPS FOR
NOW. THE BEST POTENTIAL LOOKS TO BE NORTH OF I90 CLOSER TO WHERE A
MID LEVEL BOUNDARY/WAVE POTENTIALLY TRACKS. A FRONT STILL LOOKS
LIKELY TO DROP THROUGH THE REGION ON TUESDAY. STILL SOME TIMING
CONCERNS...BUT IT STILL LOOKS LIKE IT MAY SET UP OVER THE EASTERN
FORECAST AREA LATER IN THE DAY AND BECOME THE FOCUS FOR ADDITIONAL
THUNDERSTORM ACTIVITY IN THE AFTERNOON AND INTO EARLY WEDNESDAY.
DEPENDENT ON EARLY MORNING CONVECTION ON TUESDAY...NORTHWEST IOWA
AND ADJACENT AREAS POTENTIALLY WILL SEE ENOUGH INSTABILITY AND SHEAR
FOR SEVERE WEATHER CONCERNS.

SOME RELIEF TO THE HEAT AND HUMIDITY RETURNS WEDNESDAY AND THURSDAY
WITH SLIGHTLY COOLER NORTHWEST FLOW ALOFT. LOOK FOR DRY CONDITIONS
AND HIGHS IN THE 80S. THE UPPER RIDGE BEGINS REBUILDING TO THE WEST
LATE IN THE WEEK...WITH HIGHS AGAIN REACHING 85 TO 95. THE GFS AND
ECMWF CONTINUE TO BOTH INDICATE THAT A SUBTLE BOUNDARY SLIDES
THROUGH THE AREA AROUND FRIDAY OR FRIDAY NIGHT...SO WILL KEEP SOME
LOW END POPS GOING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 534 PM CDT SAT JUL 25 2015

STORMS ARE EXPECTED TO DEVELOP BY THIS EVENING IN CENTRAL SD AND
TRACK SOUTHEAST ACROSS SOUTHEAST SD OVERNIGHT. EXPECT ALL 3 TAF SITES
TO POTENTIALLY BE IMPACTED BY THESE STORMS AFTER 00Z. SOME MVFR
LOW CLOUDS AND VISIBILITY MAY ALSO DEVELOP BEHIND THESE STORMS
LATE TONIGHT BUT SHOULD DISSIPATE BY MIDDAY ON SUNDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Jul 25, 6:55 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT SAT JUL 25 2015

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-050-054>071-270000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS-
GREGORY-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
655 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE AFTERNOON THROUGH
THE EARLY MORNING HOURS IN THE OUTLOOK AREA. THE BEST POTENTIAL
WILL BE ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA
AND NORTHWEST IOWA. SOME OF THESE STORMS MAY BECOME SEVERE WITH
WIND GUSTS TO 70 MPH AND HAIL UP TO GOLF BALL SIZE THIS AFTERNOON
AND EVENING. AFTER MIDNIGHT...THE PRIMARY SEVERE THREAT WILL BE
WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY
MORNING AND A FEW OF THESE STORMS MIGHT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THE EARLY MORNING
HOURS.

SDZ038-052-053-270000-
BEADLE-JERAULD-SANBORN-
655 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE AFTERNOON THROUGH
THE EARLY MORNING HOURS IN THE OUTLOOK AREA. SOME OF THESE STORMS
MAY BECOME SEVERE WITH AN ISOLATED TORNADO...WIND GUSTS TO 70 MPH
AND HAIL UP TO GOLF BALL SIZE THROUGH LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY
MORNING AND A FEW OF THESE STORMS MIGHT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH MIDNIGHT.

In the hours before

Local storm report, Jul 25, 8:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT SAT JUL 25 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
07/25/2015  M58 MPH          BEADLE             SD   ASOS

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:14 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Kingsbury, Sanborn46 min
Jul 25, 8:25 PM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brule, Jerauld50 min
Jul 25, 8:47 PM CDTSevere Thunderstorm WarningFSDBeadle, Brookings, Kingsbury43 min
Jul 25, 9:17 PM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, Miner43 min
Jul 25, 9:24 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner36 min
Jul 25, 9:43 PM CDTTornado WarningFSDLake19 min
Jul 25, 10:13 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas32 min
Jul 25, 10:43 PM CDTSevere Thunderstorm WarningFSDDouglas, Hutchinson47 min
Jul 25, 11:05 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson40 min
Jul 25, 11:47 PM CDTSevere Thunderstorm WarningFSDBon Homme17 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.